Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 7, 2005, 4:59 PM MDT for Custer County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 4:59 PM MDT (22:59 UTC)
- Expired
- May 7, 2005, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Custer County, MT
The radar
The Glasgow radar (KGGW), 201 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 072307
FFWBYZ
MTC017-080200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
459 PM MDT SAT MAY 7 2005
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN CUSTER COUNTY IN SOUTHEAST MONTANA
THIS INCLUDES THE CITY OF MILES CITY
* UNTIL 800 PM MDT
* AT 454 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MURN...
GARLAND...FT. KEOGH AND BONFIELD.
LAW ENFORCEMENT AND STORM SPOTTERS IN MILES CITY REPORT THAT
UNDERPASSES ARE FILLED AND BASEMENT FLOODING HAS OCCURRED.
THUNDERSTORMS CONTINUE OVER THE NORTHERN PART OF CUSTER COUNTY JUST
TO THE NORTH AND EAST OF MILES CITY. ADDITIONAL THUNDERSTORMS MAY
MOVE INTO MILES CITY DURING THE NEXT COUPLE OF HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4682 10596 4653 10599 4602 10611 4593 10557
4652 10557 4675 10539
$$3 follow-up statements
000
WGUS75 KBYZ 080012
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
610 PM MDT SAT MAY 7 2005
MTC017-080200-
CUSTER MT-
610 PM MDT SAT MAY 7 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM MDT FOR WESTERN
CUSTER COUNTY...
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS OVER THE WARNED AREA. RAINFALL IS NOT
EXPECTED TO BE AS HEAVY FROM THESE STORMS AS PREVIOUS STORMS...BUT
COMBINED WITH PREVIOUS RAINFALL THE FLASH FLOODING IS EXPECTED TO
PERSIST FOR THE NEXT FEW HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4682 10596 4653 10599 4602 10611 4593 10557
4652 10557 4675 10539
$$000
WGUS75 KBYZ 080111
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT SAT MAY 7 2005
MTC017-080200-
CUSTER MT-
700 PM MDT SAT MAY 7 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM MDT FOR WESTERN
CUSTER COUNTY...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST SHOWERS AND THUNDERSTORMS HAVE MOVED WEST OF MILES CITY.
HOWEVER...STEADY RAINFALL CONTINUES TO FALL IN THE AREA. SPOTTERS
REPORTED 2.3 INCHES OF RAIN IN MILES CITY TODAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MURN...KINSEY
AND BONFIELD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BILLINGS.
LAT...LON 4682 10596 4653 10599 4602 10611 4593 10557
4652 10557 4675 10539
$$000
WGUS75 KBYZ 080152
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
750 PM MDT SAT MAY 7 2005
MTC017-080200-
CUSTER MT-
750 PM MDT SAT MAY 7 2005
...THE FLASH FLOOD WARNING FOR WESTERN CUSTER COUNTY IS CANCELLED...
HEAVY RAINFALL HAS ENDED IN THE AREA BUT ADDITIONAL RAINFALL IS
POSSIBLE OVERNIGHT. HIGH WATER MAY CONTINUE TO PERSIST IN LOW LYING
AREAS FOR THE NEXT FEW HOURS BUT ADDITIONAL FLASH FLOODING IS NOT
EXPECTED AT THIS TIME. A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL
6 AM SUNDAY MORNING.
DO NOT DRIVE INTO AREAS WHERE RUNNING WATER COVERS THE ROAD.
LAT...LON 4682 10596 4653 10599 4602 10611 4593 10557
4652 10557 4675 10539
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:19 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 7, 3:19 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT SAT MAY 7 2005
.SHORT TERM...VALID FOR SUN AND MON...
UPDATED TO ADD FLASH FLOOD WATCH HEADLINE BELOW.
AS EXPECTED...WIDESPREAD SHOWER ACTIVITY HAS FORMED ACROSS THE
AREA TO THE NORTH AND NORTHWEST OF THE UPPER LEVEL CLOSED LOW
MOVING ACROSS CENTRAL WYOMING. THE MOST ACTIVE THUNDERSTORM
ACTIVITY WHICH WILL CONTINUE THIS EVENING IS NOW LOCATED IN A
LONG BAND OF CONVECTION FROM SOUTHERN BIG HORN COUNTY NORTH
THROUGH CUSTER COUNTY. ANOTHER BAND FORMED THIS AFTERNOON AND
CONTINUES IN WESTERN CARTER COUNTY NORTH INTO FALLON COUNTY. THE
COMBINATION OF UPPER DIFLUENCE AHEAD OF THE UPPER LOW AND SURFACE
CONVERGENCE BANDS INTO THE LOW PRESSURE CIRCULATION CENTERED IN
FALLON COUNTY AS OF 19Z APPEAR TO BE THE INITIATION TRIGGERS.
STORM MOTION IS THEN CARRYING THESE STORMS TO THE WEST AT VERY
SLOW SPEEDS. AS A RESULT WILL INTRODUCE THE THREAT OF HEAVY RAIN
ACROSS THE EASTERN HALF OF THE AREA WITH THESE STORMS. HAVE
ALREADY HAD REPORTS OF STREET AND UNDER-PASS FLOODING IN AND
AROUND MILES CITY IN CUSTER COUNTY SO FLASH FLOODING REMAINS
POSSIBLE WITH THESE SLOW MOVING STORMS. IN AGREEMENT WITH SPC
THAT ANY OTHER SEVERE REPORTS ACROSS THE AREA WILL BE LIMITED TO
HAIL...AND WILL BE ISOLATED AT BEST. MORE FAVORABLE CAPE AND
LIFTED INDEX VALUES APPEAR TO REMAIN JUST NORTH AND EAST OF THE
AREA.
OTHER CONCERNS FOR THIS PACKAGE INCLUDE THE CONTINUATION OF THE
HEAVY SNOW WARNING FOR THE NORTHEAST BIG HORN MOUNTAINS AS WELL
AS THE AREA OF STRONG WINDS DEVELOPING AS THE PRESSURE GRADIENT
INCREASES ALONG WITH 700MB FLOW TONIGHT AND EARLY SUNDAY. HAVE
REWORKED THE SNOWFALL AMOUNTS IN THE BIG HORN MOUNTAINS BUT WILL
STILL EXPECT LOCALIZED ACCUMULATION OF AS MUCH AS 12 INCHES NEAR
BURGESS JUNCTION THROUGH NOON SUNDAY...WITH OTHER AREAS RANGING
FROM 6 TO 12 INCHES.
MODEL DATA FROM BOTH THE NAM AND GFS HAVE INDICATED THAT THIS
STORM SYSTEM WILL MOVE EAST A BIT FASTER THAN EARLIER FORECAST
EXPECTED. HAVE BASED FORECAST MAINLY ON THE GFS MODEL AS OF THE
FASTER SOLUTIONS...THE GFS REMAINED SLIGHTLY SLOWER THAN THE NAM.
THIS HAS RESULTED IN SIGNIFICANT CHANGES TO THE CHANCES OF
PRECIPITATION FOR TONIGHT AND SUNDAY. THIS EVENING...THE MODEL
SOLUTIONS SHOW THE SURFACE LOW EJECTING EAST-SOUTHEAST INTO
CENTRAL SOUTH DAKOTA AND BECOMING MORE STACKED VERTICALLY AS THE
UPPER LOW MOVES OVER THE SURFACE FEATURE. HAVE THEREFORE PUSHED
THE BAND OF CATEGORICAL PRECIPITATION CHANCES EAST OF BILLINGS
TONIGHT...BUT WILL LINGER LIKELY PRECIPITATION OVER BILLINGS ALL
NIGHT. FOOTHILL AREAS OF THE BEARTOOTH/ABSAROKA MOUNTAINS WILL
HAVE LIKELY PRECIPITATION THIS EVENING AND THEN DECREASED CHANCES
OVERNIGHT AND SUNDAY. WITH LESS PRECIPITATION EXPECTED OVER THE
WESTERN HALF OF THE AREA SUNDAY HAVE INCREASED TEMPERATURES
SLIGHTLY. ALSO INCREASED TEMPERATURES SLIGHTLY MONDAY WITH
INCREASED WARM AIR ADVECTION AHEAD OF THE NEXT STORM SYSTEM.
GUIDANCE VALUES SUPPORTED THESE SLIGHT TEMPERATURE INCREASES.
CARPENTER
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE VERY FEW CHANGES TO EXTENDED FORECAST. ANOTHER STRONG
PACIFIC TROUGH WILL BRING SHOWERS...THUNDERSTORMS AND COOLER TEMPS
TO THE FORECAST AREA MOST OF NEXT WEEK. GOING FORECAST HITS THIS
MESSAGE WELL. THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
WITH THE BIG PICTURE. THE PRECIP LOOKS TO LINGER INTO SATURDAY AS
UPPER LOW BECOMES STACKED WITH REX BLOCK DEVELOPING OVER WESTERN
CANADA/USA. AIRMASS SHOULD BE SOMEWHAT UNSTABLE EACH DAY WITH COOL
TEMPS ALOFT. HAVE KEPT THE TREND OF COOLER THAN MEX GUIDANCE TEMPS
AND THIS COLLABORATES WELL WITH SURROUNDING OFFICES. SCARLETT
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 047/060 041/066 044/058 039/054 037/055 037/060 039/061
64/R 00/B 36/T 66/W 53/W 23/W 22/W
LVM 044/058 034/061 039/057 035/051 035/053 034/057 034/059
63/R 03/T 36/T 66/W 53/W 23/W 22/W
HDN 050/060 042/069 047/063 040/057 039/059 037/061 039/064
98/R 20/B 36/T 66/W 43/W 23/W 22/W
MLS 049/060 040/068 046/062 042/057 039/059 038/064 040/065
99/R 40/B 03/T 44/T 33/W 22/W 20/B
4BQ 048/058 039/065 045/061 040/056 038/056 038/063 039/064
99/R 40/B 05/T 55/T 43/W 33/W 20/B
BHK 048/055 038/064 044/059 040/055 039/056 038/063 038/064
99/R 40/B 03/T 44/T 33/W 32/W 20/B
SHR 045/055 037/065 042/060 038/055 036/054 036/059 037/061
98/R 21/B 36/T 66/W 53/W 33/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL LATE SATURDAY NIGHT FOR
ZONES 31>33-36>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL LATE SATURDAY NIGHT FOR
ZONE 99.
HEAVY SNOW WARNING IN EFFECT UNTIL NOON MDT SUNDAY FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 7, 3:58 PM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 358 PM MDT SAT MAY 7 2005 MTZ028>030-034-035-039>042-056-063>068-082200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS- GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS- 358 PM MDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ031>033-036>038-057-058-WYZ099-082200- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- SHERIDAN FOOTHILLS- 358 PM MDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE AREAS OF HEAVY RAINFALL TONIGHT...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND REFER TO GTFFFABYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-082200- NORTHEAST BIG HORN MOUNTAINS- 358 PM MDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG SPRING STORM SYSTEM WILL CONTINUE TO PRODUCE HEAVY SNOWFALL ACROSS THE BIG HORN MOUNTAINS TONIGHT AND EARLY SUNDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND REFER TO GTFWSWBYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 7, 4:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM FLASH FLOOD MILES CITY 46.41N 105.84W
05/07/2005 CUSTER MT LAW ENFORCEMENT
IN MILES CITY, UNDERPASSES ARE COMPLETELY FILLED, AND
SOME HOUSE BASEMENTS ARE FLOODING. NUMEROUS ROADS
IMPASSIBLE. RAINFALL TOTALS OF 1.87 INCHES NEAR MILES
CITY IN TWO HOURS REPORTED BY TRAINED SPOTTER WITH RAIN
GAGE.
&&
FOISYThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:07 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 53 min |
| May 6, 7:22 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 53 min |
| May 7, 2:31 PM MDT | Flash Flood Warning | BYZ | Custer | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.